Pam like Maggie said Narcan is given to reverse a drug overdose or an allergic reaction to opiate meds and many times in the ambulance if you dont wake up or they dont know why you went down say int eh grocery store they give a small amount of narcan as it wouldnt hurt someone with no opiates in their system,to see if this is the reason your unresponsive so this can and is given prior to any tox screens and what have you enroute to the hospital and it can be very dangerous to those who are on high and long term opiate treatment. It can throw you into a seizure and send your B/P thru the ceiling ultimately causing a stroke to occur.
If I carry nothing else I carry that one!
SubX users as well here!
People on a small dose of opiates or those that do not take them on a regular basis are too much at risk but those on higher more consistant doses are at great risk for this happening.
It happened to me actually when my Potassium level dropped once and I was on the verge of a heart attack and very lethargic,confused and sweating,and happened to be in a gas station that called 911 thinking I was drunk or sick and the paramedic didnt bother to tell me he was putting it into the IV until he had done it and my B/P shot up and all the monitors went off did he bother to ask if I was on long term opiate use. The immediate response clearly showed that I had not just been out for a night of fun and doping! He could have killed me!
I ultimately spent 3 days in the ICU being pumped full of morphine to try to get my opiate levels back up and and my B/P down and all the withdrawl symptoms to subside. It was not something I ever want to go thru again.
When I say the response to this med is immediate I mean within seconds after being given it your in full blown W/Ds with complete loss of bladder and bowel function and vomiting,twitching, ghastly.
It is the med that the movie stars and rich use to go into the hospital and pay out their behinds for a rapid detox session. You can be put to sleep given narcan and experience detox while under anesthesia and thru the entire thing in less then 36 hours. A very dangerous situation and some have died from doing it even under the care of the hospital. As a matter of fact I have not heard of anyone using this method for awhile and wonder if they still offer it.
I advise anyone on opiate treatment to wear or carry some type of thing to alert
emergency personal of such and especially methadone and SubX users as it hits us extremely hard.
Just a plain medical alert
bracelet even if it blank can be used as they come with a paper to fill in the needed info and place somewhere they can access it if they need to but at least it alert
s them to some type of underlying condition and treatment.
They also make one for a living will or DNR if you feel strongly about
these issues you might want to get one of those and they can be found at most chain drug stores as it is policy to treat someone and then worry about
whether they wanted you to or not but it is really difficult once you have been put on a breathing machine to have them remove it.
Bilateral knee replacements,spondylosis of L-3,4,5 and S-1, osteoarthritis,premenopausal migraines.
Meds: Methadone,xanax,zanaflex,maxide,prempro,K+,indocin,lexapro,neurontin(coming off) lyrica(going onto)